Niacin is one of a variety of prescribed methods of lowering cholesterol levels. In severe or urgent cases, it may be taken via a prescription drug; for less acute situations or long-term maintenance, it may be ingested through foods or vitamin supplements. Niacin is vitamin B3. The recommended daily allowance (RDA) of B3/niacin for adults is 14-16 mg for women and 16-20 mg for men. An overdose would be 75mg or more at one time.
The good news is that there are no records of anyone every dying, accidentally or by their own hand, of a niacin overdose. It is also clear from medical research that each individual has a different tolerance level for vitamin B3. Some people may show signs of overdose at, for example, 50mg. There is no way to predict who has what threshold.
If you take your niacin-based prescription medications in the exact amount that your doctor prescribed (if in doubt, read the pharmacy’s label on the bottle; the dosage will be there), it is highly unlikely that you will overdose. If you think you are showing symptoms (listed later) of niacin overdose, contact your doctor immediately; he or she can adjust the dosage downward simultaneously ensuring that you are getting enough niacin to have the required effect. Never make the adjustment yourself.
Is it possible to overdose on niacin through natural food sources or vitamin B3 supplements? No and yes, in that order. You couldn’t eat enough niacin-rich foods (and live to tell about it…) and overdose on B3s that way, but it is possible to take too many B3 supplements, bought over the counter in the vitamin section at the drug store. If you do ingest too much nacin/B3, the signs will be quite clear.
What Are the Symptoms of Niacin Overdose?
If you already have diabetes or gout, they will certainly be exacerbated in the case of a niacin overdose. Otherwise, the symptoms are a mixture of reactions and you may experience one or all of those listed below and in varying degrees:
- nausea and vomiting
- skin irritations and rashes
- dizziness and vertigo
- facial flushing
- abdominal discomfort
- very fast heartbeat
- liver problems, sometimes showing as jaundice
There are common side-effects associated with niacin, whether in prescription or vitamin supplement form. These are not to be confused with the symptoms of niacin overdose, and include: dry, occasionally scaly skin; blurry vision; irritation to an existing peptic ulcer; and jaundice (this one side-effect can be part of overdose symptoms, too, if found in combination with other symptoms).
Beware False Information
These days, the internet can run amok and spread false information quickly. Such is the case with a current falsehood making the rounds. People who are faced with drug testing for a job or other purpose have been wrongly told that an overdose level of B3 will remove the traces of THC in the blood, the result of marijuana use. This is simply not true. What may happen is niacin overdose and according liver problems.
Curiously, a radical approach to the treatment of schizophrenia involves massive doses of vitamin B3. Dr. Abram Hoffer, author of several books on the subject, claims schizophrenia can be cured, if caught early, with overdose levels of B3.
What Are Safe Sources of Niacin?
Most people get enough niacin from the foods they eat, assuming they consume mostly whole, not processed, foodstuffs. The primary source for niacin and B3 is animal products, so strict vegetarians will have limited access to it and may have to ingest supplements. People who suffer badly from stress also benefit from taking a complex of B vitamins that includes niacin/B3. Here are some natural food sources of niacin:
- prawns and shrimps (the latter is very high in LDL cholesterol, so not suitable for those trying to control it)
- milk and dairy products
- lean red meats and organ meats such as kidney and liver
- almonds and seeds (all of which are high in the enzyme L-Arginine and therefore not suitable for people with any form of herpes)
- beans and legumes
- carrots, turnips and celery
The average person will not need to supplement their diets with B3. If you study the above list, you’ll see common foods that provide sufficient B3 for a normal person. If you eat a few of these each day, you’ll have no need for B3 supplements and easily avoid niacin overdose, unless, of course you are on a cholesterol-lowering treatment that includes niacin therapy. If you are on medications, take niacin-based prescription medicines only according to the daily dose. The risk for niacin overdose is very low.